Heavy Snow, Sawtooth Mountains
- When
- February 7, 12:00 AM MST to February 8, 12:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- Mesonet
Fourteen inches of snow was reported at Mill Creek Summit.
Heavy snow combined with wind shut down roads across southeastern Idaho. Heavy snow fell in the Upper Snake River Highlands with 10 inches at Island Park and Marysville.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow combined with wind shut down roads across southeastern Idaho. Heavy snow fell in the Upper Snake River Highlands with 10 inches at Island Park and Marysville. US Route 26 was closed from Ririe to the Wyoming state line. Ten to eighteen inches of snow fell in the central mountains with 18 inches at Dollarhide and 16 inches at Vienna Mine. Interstate 84 was closed from exit 216 to the Utah state line. Ten to 12 inches of snow fell at Pine Creek Pass and Sedgewick Peak. Twelve inches of snow fell at Franklin Basin. Fourteen inches of snow fell at Mill Creek Summit. US Highway 20 was closed from Butte City to Idaho Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 6, 2:20 PM MST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 220 PM MST WED FEB 6 2008 .SHORT TERM...LATEST WATER VAPOR SATELLITE IMAGERY WAS CLEARLY SHOWING THE NEXT UPSTREAM SYSTEM PUSHING ESE TOWARD VC ISLAND. SATELLITE ESTIMATED PW/S WITH THIS SYSTEM WERE RUNNING UPWARDS OF 1.25 INCHES OF LIQUID WHILE THE UPPER JET WAS PROGGED IN EXCESS OF 160KTS INDICATING THE STRENGTH OF THE SYSTEM. MODELS CONTINUE TO PRODUCE MODERATE TO STRONG PRECIPITATION RETURNS OVER THE FAVORED NW UPSLOPE AREAS AS THE DISTURBANCE DIGS RAPIDLY SE INTO THE CNTRL MOUNTAINS LATE TONIGHT AND THEN ACROSS THE FORECAST AREA DURING THE DAY THURSDAY. SNOWFALL TOTALS WERE RUNNING UP NEAR WARNING LEVELS (9+ INCHES) IN THE UPPER ELEVATIONS OF THE FAVORED UPSLOPE REGIONS OF THE CNTRL AND ERN HIGHLANDS WHILE THE MOUNTAIN VALLEYS WERE RUNNING MUCH LOWER IN THE 2-4 INCH RANGE. THE SNAKE VALLEY COULD POTENTIALLY SEE 1 TO 3 INCHES FAVORING THE ERN BENCHES. THE ASSOCIATED SURFACE COLD FRONT SWEEPS ACROSS THE FORECAST AREA AROUND 18-00Z WITH WINDS RAMPING UP THROUGH THE DAY AND GUSTING TO 40-50 MPH IN THE AFTERNOON WITH A 65KT 700MB AND 140KT JET ALOFT. THIS SHOULD PROVE TO BE THE COMPLICATING FACTOR WITH LIGHT SNOWFALL ANTICIPATED IN THE MAJORITY OF THE VALLEYS AND AT LEAST ADVISORY LEVEL WINDS DEVELOPING BELIEVE A SNOW AND BLOWING SNOW ADVISORY FITS THE SITUATION BEST. THUS HAVE ISSUED A WINTER STORM WARNING FOR THE MOUNTAIN ZONES 18/31/19/23 AND 25 FOR THE COMBINATION OF SNOW AND WIND BEGINNING LATE TONIGHT AND CONTINUING THROUGH THURSDAY. FOR THE REMAINING ZONES HAVE POSTED A SNOW AND BLOWING SNOW ADVISORY FOR THE DAY THURSDAY. UPPER WAVE EXITS EAST RAPIDLY THURSDAY NIGHT WITH A DIRTY/MOIST NW FLOW REMAINING OVER THE REGION THROUGH FRIDAY. THUS HAVE HIGH CHANCE/LOWER LIKELY PROBABILITY FAVORING THE NW UPSLOPE AREAS OF THE CNTRL AND ERN HIGHLANDS WITH SLIGHT CHANCE TO CHANCE MENTION FOR THE VALLEYS THURSDAY NIGHT/FRIDAY. GOOD NEWS IS TEMPERATURES BEGIN TO MAKE A SLIGHT MOVE UPWARD THROUGH FRIDAY AND THIS TREND APPEARS TO CONTINUE INTO THE LONG TERM PERIOD. HUSTON .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. LONG WAVE PROGS CONTINUE TO INDICATE A LONG WAVE RIDGE SHIFTING EASTWARD INTO THE GREAT BASIN...BUT AMPLITUDE STILL SMALL AND SHORTWAVES WILL BE DETERMINING FACTOR IN WHICH DAYS HAVE PRECIPITATION. THIS WILL MEAN WARMER TEMPERATURES WITH 500MB HEIGHTS PEAKING ON MON AFTERNOON. IN THE THE DETAILS...GFS ENSEMBLE SHOW GOOD AGREEMENT THROUGH MON. AT THAT POINT TIMING OF SUBSEQUENT SHORTWAVES PRODUCES WIDE RANGE OF SOLUTIONS. UP UNTIL THAT TIME...UPPER LEVEL RIDGING MOVES THROUGH THE AREA SAT/SAT NIGHT AND A WEAK TROUGH MOVES THROUGH SUN/SUN NIGHT. THEN DRY NORTHWESTERLY FLOW FOR MON. COMPARING THE GFS TO THE ECMWF...ECMWF IS SLOWER WITH THE WEEKEND TROUGH. MAJOR DIFFERENCES BETWEEN THESE TWO GUIDANCE PRODUCTS CROP UP ON TUE WITH ECMWF BRINGING IN A VERY VIGOROUS SHORTWAVE COMPARED TO THE GFS SOLUTION. SO WOULD LIKELY GO SLIGHTLY HIGHER THAN GFSX MOS GUIDANCE FOR TUE NIGHT/WED. MESSICK && .AVIATION...NEXT STORM COMING IN LATER TONIGHT IS VERY MUCH A REPEAT OF WHAT WAS EXPECTED LAST NIGHT. WINDS SHOULD BE STRONGER AS A WESTERLY 130KT JET STREAK SLIDES OVER THE FORECAST AREA. OTHER THAN KSUN...EXPECT NEAR HIGH WIND WARNING WIND SPEEDS TO DEVELOP LATE IN THE FORECAST PERIOD FOR TAFS. SNOW SHOULD DEVELOP DURING THE LATE EVENING/EARLY MORNING. WITH SOUTHERLY FLOW AHEAD OF THIS FRONT...KBYI AND KPIH WILL BE IN THEIR PRECIPITATION SHADOW AND IT WILL TAKE LONGER FOR SNOW TO DEVELOP. KSUN WILL BE THE FIRST TO GO DOWN AND WILL LIKELY BE BELOW FIELD MINIMUMS BY THIS AFTERNOON. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING ZONES 18/19/23/25 AND 31 LATE TONIGHT THROUGH THURSDAY. SNOW AND BLOWING SNOW ADVISORY ZONES 17/20/21/22/24 AND 32 THURSDAY. SEE STATEMENTS FOR FURTHER INFORMATION. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 230 PM MST WED FEB 6 2008 IDZ017>025-031-032-071315- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 230 PM MST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TONIGHT AND THURSDAY A STRONG PACIFIC STORM WILL PUSH RAPIDLY SOUTHEAST THROUGH THE REGION LATE TONIGHT AND THURSDAY. WARNING LEVEL SNOWFALL IS EXPECTED ACROSS THE UPPER ELEVATIONS OF THE CENTRAL MOUNTAINS AND THE EASTERN HIGHLANDS THROUGH THE PERIOD. LIGHTER SNOWFALL OF 2-4 INCHES IS ANTICIPATED ACROSS THE REMAINING VALLEY LOCATIONS. A COMPLICATING FACTOR WILL BE THE DEVELOPMENT OF STRONG ADVISORY LEVEL WINDS. THUS HAVE ISSUED A WINTER STORM WARNING FOR THE AFOREMENTIONED CENTRAL AND EASTERN HIGHLANDS FOR MODERATE SNOW AND STRONG WINDS AND A SNOW AND BLOWING SNOW ADVISORY FOR LIGHT TO MODERATE SNOWFALL AND STRONG WINDS. PLEASE SEE OUR HIGHLIGHTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT SIGNIFICANT WINTER SYSTEM APPEARS TO SPREAD ACROSS THE REGION SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
7 winter storm, 1 heavy snow. Local standard time, as filed.
Fourteen inches of snow was reported at Mill Creek Summit.
Ten inches of snow fell in Island Park. Ten inches of snow fell in Marysville. Nine inches fell in Victor and Ashton. US Route 26 was closed from Ririe to Swan Valley to Alpine, Wyoming.
Interstate 84 was closed from the Interstate 86 junction to the Utah state line with white out conditions reported.
Twelve inches of snow fell at Pine Creek Pass with ten inches at Sedgewick Peak. State Highway 36 was closed from Malad to Weston with white out conditions.
State Highway 36 was closed from Malad to Weston due to heavy snow and reduced visibility creating white out conditions.
Twelve inches of snow fell in Franklin Basin. Four inches of snow fell in Montpelier with 4 hours of sustained 50 MPH winds.
Heavy snow fell throughout the Wood River region. 18 inches fell at Dollarhide, 9 inches at Galena, 10 inches at Galena Summit, 10 inches at Lost Wood Divide, and 16 inches at Vienna Mine.
US Highway 20 was closed from Carey to Arco and from Butte City to Idaho Falls. Zero visibility reported in Taber with 4 foot snow drifts. Total white out conditions reported in Bingham County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82328, 82330, 82333, 82334, 82337, 82341, 82346, 82331.